Lorraine is a nurse specialist and sex therapist and volunteers here to answer your...
'm a 73 year old diagnosed in November with prostate cancer. In February 2018 I had a DVT and unknown to me one of the tests ordered by the doctor in A&E was a PSA check. The first shock came with a letter in September asking me to have a blood test as my PSA was 11 in February. I did this and the level was still 11 so my doctor immediately referred me to Urology, Then followed a DRE an MRI and a biopsy This was the second shock having been told after the DRE I had nothing to worry about for 8-10 years.Worse was to come and the diagnoses was confirmed at my next appointment and I was started on HT straight away. I had a bone scan and radiotherapy starting in February and completing after 20sesions. The main problem I have is with the side effects of the Hormone Therapy that have been much as I expected and everything I could so very well do without.The biggest shock is what no one really wants to talk about genital shrinkage. I wasn't prepared for the speed and severity of this as all information was on the lines of ,some men might, some men may, some men could experience some possibly noticeable shrinkage. At my last injection I mentioned this to the nurse who said she gave a great many Prostap injections and I'm the only one to bring this up. So am I the only one this has happened to? I feel these injections have killed off the person I was before they started. Has anybody else had these problems?
Hello Regesch and sorry to hear about your situation.
I don't know that much about HT I,m afraid but to give us some more info , what did the MRI show and what was the Gleeson score? Also I presume that the bone scan was clear?
Yes Steve the scan was OK and all they said about the MR I was it showed a suspicious area, Gleason was 4+4 with I think 4 cores out of 14 positive.Last PSA (last month) .06.
Why did I put Steve when It should have been Grundo.My apologies,
So things don't look too bad then , it is still contained.
Going back to your immediate concern, I have heard of some shrinkage with surgery but have not heard of it before with HT. Hopefully someone will post with experience of this.
In the meantime can u mention the problem to your consultant or even GP?
I think that most side effects with HT go away or lessen when u stop the treatment, do u know how long u are on HT for?
I’m sorry that you’re finding the side effects of hormone therapy so challenging.
I can only speak for myself unfortunately, but I have been on hormone therapy since January and I too have experienced significant genital shrinkage. Personally I’ve found extreme lethargy at times to be a far more troublesome side effect, but we’re all different aren’t we? And although most of the side effects of this treatment are predictable they will affect different people in different ways.
I’m not surprised that not too many men bring this up with nurses. I certainly didn’t discuss it myself, but I HAD read about it quite often.
I DO feel that post-diagnosis me is a VERY different person to pre-diagnosis me, but I also feels that he needs to be. He is going to have to go through a lot over the coming year, and I’m not sure how well the old me would have coped.
I really hope that things get easier for you.
Very best wishes,
I’ve had surgery and hormone therapy plus salvage radiotherapy.
Hormone therapy definitely shrinks things, also loss of body hair, loss of muscle.
See list of side effects here:
Possible side effects of hormone therapy
Orchiectomy and LHRH agonists and antagonists can all cause similar side effects from lower levels of hormones such as testosterone. These side effects can include:
Steve or Grundo, it doesn't matter, Grundo is just my stage name.
Yes, me too. That list is not a list of 'may be's. Most or all of that list may be felt and some are very serious. The marital and social impact can be very bad indeed.Depression, too often ignored or undiagnosed until very serious, can be life threatening (what a waste of expensive treatment that could be). Three plus years after ending HT my sexuality, erectile disfunction, breast tenderness, mental sharpness, muscle mass and power, fatigue, emotional resilience (not mentioned above) are still improving.
That said, my general health almost five years after diagnosis indicates that the difficulties, pains and emotional distresses have been worth it.
It looks quite promising. I have spoken to several professionals about this and get a lot of sympathy and as to length of treatment they have mostly come up with different times.The Oncologist said 3 years or maybe just a year (I think he saw the look of horror on my face) the nurse when I started just said "well you don't have to have it" and the last doctor said 2 years. So it looks like I'm stuck with it. I think the main problem is loss of control over emotions and aspects of my body, probably the only way to regain control will be whe the treatment stops.
Hand to change my user name as a bit to close to real name.
Yes they all seem to come up with different answers when it comes to HT in terms of length of treatment.
I think that this is because no one really knows for sure so err on the side of caution.
Having said that it does also depend on your staging etc.
Ie Gleeson, psa , is the cancer contained etc. I think that the higher the figures the longer the course of HT. Obviously I suppose.
I believe it was contained but pressing on the capsule. So at the end of the day HT is a necessary evil.
Many thanks its a great help just to talk about it.
I have found that lethargy and the hot flushes have both been fairly minimal for me but even with regular trips to the gym weight gain is a problem. Still /i suppose you can't have it all ways.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: